Wisconsin, 2007

Hail and Damaging Winds in Wisconsin, June 17, 2007

June 17, 2007 · NWS GRB · 12 events in 6 counties and zones

Isolated supercell thunderstorms developed along a north-moving warm front. These storms passed through northeast Wisconsin producing large hail, up to golf ball size, at many locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Isolated supercell thunderstorms developed along a north-moving warm front. These storms passed through northeast Wisconsin producing large hail, up to golf ball size, at many locations. Also, high winds from the storms downed trees near Carter (Forest Co.) and Sturgeon Bay (Door Co.) and heavy rain caused manhole covers to be blown off as streets flooded near Sturgeon Bay.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 17, 2:32 AM CST, 9 hours 58 minutes earlier.

Area forecast discussion, Jun 17, 2:32 AM CST, 9 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
332 AM CDT SUN JUN 17 2007

.SYNOPSIS...A CONSOLIDATION OF THE FLOW ACRS NOAM EXPECTED DURING
THE FCST PERIOD. THE NEW FLOW REGIME WL BE SLOWLY PROGRESSIVE.
STG TROF EMBEDDED IN MAIN BAND OF WESTERLIES WL CROSS THE FCST
AREA EARLY IN THE WK. THEN WNWLY UPR FLOW BTWN DEPARTING TROF AND
BROAD RIDGING WORKING SLOWLY EWD ACRS THE PLAINS SHOULD PERSIST
INTO THE UPCOMING WEEKEND.

EXPECT WIDESPREAD SIG PCPN TOTALS BY THE TIME THE STG TROF PUSHES
E OF THE AREA TUE...THEN SCT PCPN AT MOST AFTER THAT. A COUPLE
MORE DAYS WITH TEMPS WELL ABV NORMAL ARE EXPECTED BEFORE READINGS
SETTLE BACK TO SLIGHTLY ABV NORMAL FOR THE REST OF THE PERIOD.
&&

.SHORT TERM...TDA/TNGT/MON. FAIRLY COMPLEX FCST WITH FRONTAL
BOUNDARY WORKING BACK AND FORTH ACRS THE AREA. FRONT STILL NOT
VERY WELL DEFINED...BUT APPEARED TO BE ACRS SRN WI. MODELS SENDING
SOME MIXED SIGNALS ON THE AMNT OF NWD SURGE FRONT WL HV OVER ERN
WI TDA. THINK STRENGHTNING SSWLY LOW-LEVEL FLOW WL ALLOW FRONT TO
LIFT N ACRS THE WRN PART OF THE FCST AREA...BUT IT MIGHT HAVE A
MUCH TOUGHER TIME IN THE E WHERE SELY FLOW OFF THE LAKE WILL
REINFORCE THE COOL AIR N OF THE BOUNDARY. BEST GUESS IS THAT FRONT
WL BE ORIENTED NNW-SSE ACRS THE AREA BY LATE TDA. MODELS ALSO
GENERATED SML CLUSTERS OF CONVECTION IN THE FRONTAL ZONE TDA. THAT
SEEMED REASONABLE GIVEN THE CONVECTION ASSOC WI THE FRONT NOW IN
MN/IA. THE FCST AREA WAS IN THE SLGT RISK OF SVR WX ON THE SPC
SWODY1 AND THAT SEEMED REASONABLE. FCST SOUNDINGS OFF BOTH THE NAM
AND GFS SEEMED CONSIDERABLY LESS OMINOUS THAN THOSE YDA. BUT THEY
ALSO HAD LGT PCPN AT TIMES...SO MODELS MAY BE OVERTURNING ATM
BEFORE MUCH INSTABILITY CAN BUILD UP. WL MENTION SVR RISK IN THE
HWO BUT FOREGO ADDING IT EXPLICITLY TO THE GRIDS/ZONES RIGHT NOW.
ANOTHER POTENTIAL FACTOR IS MCS ORGANIZING IN ERN ND NOW. IF
FEATURE CAN MAINTAIN ITSELF...AND IT MAY GIVEN MID-LVL SHRTWV
SUPPORTING IT...IT COULD TRACK ALONG THE FRONTAL ZONE AND INTO THE
FCST AREA LATER TDA. WL CONT TO MONITOR IT AND WL UPDATE TO INCR
POPS IF IT BECOMES APPARENT FEATURE WL MAKE IT INTO THE AREA.

SOME CONVECTION COULD LINGER INTO THE EVENING. BUT COVERAGE WOULD
BE LOW SO WENT WITH SLGT CHC UP UNTIL MIDNIGHT. THE REST OF THE
NGT SHOULD BE SPENT IN THE WARM SECTOR WITH THE FRONT N OF THE
AREA. NUDGED MIN TEMPS UP AND SKYCON DOWN.

SHARPENING UPR TROF WL SWING TOWARD THE AREA MON AS UPR SPEED MAX
EJECTS NE OUT OF THE TROF. RRQ OF JET SHOULD BEGIN TO AFFECT THE
AREA LATE BY LATE MON. ADDED MORE TEMPORAL RESOLUTION TO POP/WX
GRIDS TO SHOW PCPN SPREADING SE ACRS THE AREA DURING THE DAY.
CONVERGENCE ALONG THE FRONTAL BOUNDARY WL BE WEAKENING AS SFC LOW
HEADS NE INTO CANADA. BUT UPR DYNAMICS WITH TROF AND RRQ OF JET
SHOULD SUPPORT WIDESPREAD PCPN. TOOK THE NW PART OF THE FCST AREA
UP TO LIKELY. CERTAINLY ENOUGH FACTORS TO SUPPORT THE SPC SLGT
RISK OF SVR. HOWEVER...THERE AREA SOME FACTORS WORKING AGAINST
GETTING WIDESPREAD SVR WX TOO. STEEP MID-LEVEL LAPSE RATES NEVER
QUITE MAKE IT INTO THE AREA. SOUNDINGS ALSO VERY MOIST WITH PWATS
IN THE 1.5 TO 2 INCH RANGE. WIND PROFILE PRETTY UNIDIRECTIONAL
TOO. TOO MUCH UNCERTAINTY TO ADD EXPLICIT SVR TO DAY 2 GRIDS/ZONESSO
WL JUST STICK WITH A MENTION IN THE HWO. KEPT VERY WARM MAX TEMPS
OVER THE SE PART OF THE FCST AREA AS THINK PCPN WL HOLD OFF UNTIL
AT LEAST EARLY AFTN THERE. MIXING SHOULD ALSO SUPPORT FAIRLY WINDY
CONDITIONS.

.LONG TERM...MONDAY NITE THRU SATURDAY. FORECAST FOCUS ON
PRECIPITATION CHANCES THRU THE PERIOD.

MONDAY EVENING THE MODELS PRODUCE A FAIRLY SUBSTANTIAL SWATH OF
PRECIP WITH HIGHER QPF VALUES THAN THE CURRENT FORECAST. GIVEN
THE AGREEMENT OF THE MODELS WILL RAISE POPS A BIT MONDAY EVENING
ACROSS THE SOUTHERN AND EASTERN CWA. LATER MONDAY NIGHT THE MODELS
LINGER SOME QPF IN THE EXTREME EASTERN CWA AS THE FRONT SLOWS DOWN
A FEW HOURS. THE CANADIAN IS THE SLOWEST OF THE MODELS AS IT
LINGERS PRECIP WELL INTO MONDAY NITE... EVEN INTO EARLY TUESDAY
MORNING ACROSS THE EXTREME SOUTHEASTERN CWA. GIVEN A SMALL PORTION
OF THE CWA IS AFFECTED BY THIS SLOWING DOWN WILL KEEP THE FORECAST
DRY AS LATER MODEL RUNS MAY SPEED THE FROPA UP A FEW HOURS AGAIN.

THE MODELS ARE THEN DRY TUESDAY AND TUESDAY NITE AS HIGH PRESSURE
BUILDS INTO THE REGION. THE NEXT CHANCE FOR PRECIP APPEARS TO BE
WEDNESDAY AND WEDNESDAY NITE AS A WEAK FRONT PASSES THRU THE
WESTERN GREAT LAKES. AGAIN THE CANADIAN IS VERY SLOW WITH NO
PRECIP UNTIL WEDNESDAY NITE. WILL SPLIT THE DIFFERENCE BETWEEN THE
VARIOUS MODELS AND PUT PRECIP IN FOR WEDNESDAY AFTERNOON AND
WEDNESDAY EVENING.

THE MODELS TRY TO BREAK DOWN THE ENSUING RIDGE ANYWHERE FROM FRIDAY
TO SATURDAY. THE GFS SUFFERS FROM CONVECTIVE FEEDBACK ON FRIDAY
WITH A SWATH OF HIGH QPF AMOUNTS ACROSS WISCONSIN. THE GEM BRINGS
THIS LOW THRU SLOWER AND MUCH WEAKER ON SATURDAY THAN THE GFS
MODEL. GIVEN THE MODEL DIFFERENCES WILL LEAVE THE FORECAST DRY.
&&

.AVIATION...SOME IFR/MVFR FG EXPECTED ACRS THE SE PART OF THE FCST
AREA EARLY TDA SINCE HIGHER DWPTS LINGER OVER THAT AREA. WL MAKE
A LAST MINUTE DECISION AT TAF ISSUANCE AS TO WHETHER OR NOT TO
INCLUDE THUNDER AT EACH SITE. FCST SOUNDINGS SUPPORT ADDING LLWS
TO THE TAFS TNGT.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SKOWRONSKI/KURIMSKI
Hazardous weather outlook, Jun 17, 9:30 AM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1030 AM CDT SUN JUN 17 2007

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181530-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1030 AM CDT SUN JUN 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SOME
OF THE STORMS COULD BE SEVERE AND PRODUCE LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED MONDAY AND MONDAY EVENING. CONDITIONS
ARE EXPECTED TO BE FAVORABLE FOR SOME OF THE STORMS TO BECOME
SEVERE. DAMAGING WINDS WILL BE THE MAIN THREAT. HEAVY RAINFALL IS
ALSO POSSIBLE.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND
WEDNESDAY EVENING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NECESSARY THIS AFTERNOON AND
EVENING.

LMZ521-522-541>543-564-181530-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
1030 AM CDT SUN JUN 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. A FEW
OF THE STORMS COULD PRODUCE LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDS AND WAVES HAZARDOUS TO SMALL CRAFT ARE POSSIBLE MONDAY.

THUNDERSTORMS ARE ALSO EXPECTED MONDAY AND MONDAY EVENING.
CONDITIONS ARE EXPECTED TO BE FAVORABLE FOR SOME OF THE STORMS TO
BECOME SEVERE. STRONG WINDS WILL BE THE MAIN THREAT.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND
WEDNESDAY EVENING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

RDM
WEATHER.GOV/GREENBAY

The radar

The Green Bay radar (KGRB), 177 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Lincoln

When
June 17, 12:30 PM CST
Where
Lincoln County, 3.94 mi E of Spirit Falls
Measured
1 in hail
Reported by
COOP Observer
Coordinates
45.460, -89.900

Hail, Lincoln

When
June 17, 12:45 PM CST
Where
Lincoln County, 1 mi S of Tomahawk
Measured
0.75 in hail
Reported by
Public
Coordinates
45.456, -89.730

Hail, Oneida

When
June 17, 1:30 PM CST
Where
Oneida County, 1.5 mi S of Enterprise
Measured
1 in hail
Reported by
Public
Coordinates
45.478, -89.250

Hail, Langlade

When
June 17, 1:45 PM CST
Where
Langlade County, Elcho
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.430, -89.180

Hail, Langlade

When
June 17, 1:49 PM CST
Where
Langlade County, Elcho
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.430, -89.180

Hail, Oneida

When
June 17, 1:50 PM CST
Where
Oneida County, 2 mi SW of Pelican Lake
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.480, -89.149

Hail shaped like eggs.

Hail, Forest

When
June 17, 3:05 PM CST
Where
Forest County, 4 mi W of Carter
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
45.380, -88.712

Hail covered the ground.

Thunderstorm Wind, Forest

When
June 17, 3:05 PM CST
Where
Forest County, 4 mi W of Carter
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.380, -88.712

Half a dozen trees down.

Hail, Marinette

When
June 17, 3:57 PM CST
Where
Marinette County, 4 mi W of Crivitz
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
45.230, -88.102

Hail, Door

When
June 17, 5:50 PM CST to 6:00 PM CST
Where
Door County, 3 mi N of Sturgeon Bay
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.873, -87.380

Golf ball size hail.

Thunderstorm Wind, Door

When
June 17, 5:50 PM CST
Where
Door County, 3 mi N of Sturgeon Bay
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.873, -87.380

Trees and branches down.

Hail, Door

When
June 17, 6:07 PM CST to 6:13 PM CST
Where
Door County, Sturgeon Bay
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.830, -87.380

Ping pong ball size hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40757, 41234, 41236, 41237, 41238, 41239, 41241, 41272, 41242, 41243, 41246, 41244.